Hail, Clark
- When
- June 17, 4:09 PM EST
- Where
- Clark County, 0.69 mi N of Jeffersonville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.290, -85.720
One inch hail fell in Clarksville, just across the Ohio River from Louisville.
Strong afternoon instability and weak winds aloft lead the the development of scattered slow moving thunderstorms across central Kentucky and southern Indiana during the afternoon of June 17th. Although isolated severe weather and localized flooding were mostly confined to Kentucky, marginally severe hail fell across southern Clark County, just north of Louisville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Strong afternoon instability and weak winds aloft lead the the development of scattered slow moving thunderstorms across central Kentucky and southern Indiana during the afternoon of June 17th. Although isolated severe weather and localized flooding were mostly confined to Kentucky, marginally severe hail fell across southern Clark County, just north of Louisville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 17, 2:40 PM EST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 340 PM EDT MON JUN 17 2013 .SHORT TERM (Tonight through Tuesday night)... Issued at 340 PM EDT Mon Jun 17 2013 Broadly cyclonic upper flow over the eastern CONUS will carry a couple disturbances over the Ohio Valley through Tuesday night. Moist and unstable low levels will fuel convection, but forecast confidence is low due to uncertainty in timing of upper features, and how convection will change the atmosphere for the next disturbance. Boundary extending from near Brandenburg to between Danville and Somerset is serving as a focus for convection. Slow-moving storms will mostly be heavy rain producers, but FTK has gotten 42 mph gusts and pea-sized hail out of an isolated cell in the last 30 min. Will highlight heavy rain and pulse wind potential from storms this afternoon, but organized SVR is not likely. Will ramp POPs up south of the boundary to account for activity that may spread in from western KY/TN as we head into the evening. The main shortwave will come through after midnight, so will expand POPs northward for that. Likely POP south of the Parkways, but low-end chance over southern Indiana as most of the forcing aloft looks to remain over the Tennessee Valley. Precip chances continue into Tuesday, especially in east central Kentucky, in closer proximity to the boundary and surface reflection of the upper disturbance. Slightly drier NE flow will serve as a limiting factor, so will taper to lower POPs and warmer afternoon temps west of I-65. Upper shortwave trof currently diving out of the Upper Midwest will finally kick this moisture out by midnight Tuesday night. This is a slower progression than previously advertised, but there is good agreement among the synoptic scale models. Therefore have introduced a chance POP for Tuesday evening, albeit a low-QPF scenario. After midnight the high over the Great Lakes should be able to build south in earnest, resulting in a drying trend with below-normal temps and falling dewpoints. .LONG TERM (Wednesday through Monday)... Issued at 220 PM EDT Mon Jun 17 2013 This period mostly should be quiet. High pressure at the surface will start off centered over the eastern Great Lakes. Precipitable waters will fall to under an inch. By week's end ridging aloft should allow temperatures to warm back into the 90s, at least at SDF, but drier surface dewpoints should make this heat wave a little more bearable than the one last week. The ridge aloft will be centered over the mid Mississippi river valley Sunday and Monday, which despite increasing precipitable waters, should keep rain chances low. Best chance, still slight, should be across our east. && .AVIATION (18Z TAF Update)... Issued at 125 PM EDT Mon Jun 17 2013 Low-confidence forecast especially with regard to convection this afternoon. Best guess at this point is that the boundary which is evident by the enhanced Cu from just south and west of FTK, extending across central Kentucky to near SME and LOZ, will serve as a focus for afternoon thunderstorms. Wind fields are unimpressive, but outflow will probably be a little more robust and have the convergence to fire new storms on the southern flank, and the WRF-NMM backs this up. Therefore will carry SHRA/VCTS in BWG for a few hours late this afternoon and into early evening. Probabilities appear too low to include precip in the SDF or LEX TAFs. Expect another round of showers and storms late tonight as an upper-level wave moves east through the Tennessee Valley. Expect prevailing visibilities to drop to MVFR, but can't rule out brief IFR conditions under the strongest showers/storms. Winds will be light through the period, with mainly a southern component this afternoon and evening, but swinging around to NE Tuesday morning as a developing surface low passes to our south. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Short Term.......RAS Long Term........RJS Aviation.........RAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 351 PM EDT MON JUN 17 2013 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-182000- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 351 PM EDT MON JUN 17 2013 /251 PM CDT MON JUN 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. SLOW-MOVING THUNDERSTORMS THIS AFTERNOON AND EVENING WILL PRODUCE HEAVY RAINFALL. A FEW OF THE STRONGER STORMS WILL ALSO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH. A WEAK WAVE MOVING THROUGH SOUTHERN KENTUCKY MAY ALLOW SCATTERED THUNDERSTORMS TO CONTINUE OVERNIGHT INTO EARLY TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS MAY BRING GUSTY WINDS AND CLOUD TO GROUND LIGHTNING TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF WIND GUSTS OR DAMAGE TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. RAS/RJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 354 PM EDT MON JUN 17 2013 KYZ029-038-045-172025- BULLITT KY-NELSON KY-SPENCER KY- 354 PM EDT MON JUN 17 2013 ...STRONG THUNDERSTORM WITH HEAVY RAIN AND 45 MPH WINDS BETWEEN BARDSTOWN AND MOUNT WASHINGTON... AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF BARDSTOWN. THIS STORM WAS NEARLY STATIONARY. HEAVY RAIN REDUCING VISIBILITIES AND GUSTY WINDS TO 45 MPH ARE EXPECTED WITH THIS STORM. * THIS STORM WILL ALSO IMPACT... BOURBON SPRINGS... COXS CREEK AND HIGHGROVE... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 3802 8537 3784 8535 3785 8562 3802 8563 TIME...MOT...LOC 1954Z 263DEG 1KT 3792 8550 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
412 PM EDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TSTM WND GST FORT KNOX 37.89N 85.96W
06/17/2013 M69 MPH HARDIN KY OTHER FEDERAL
MEASURED AT FORT KNOX.
&&
EVENT NUMBER LMK1300255
SZAPPANOSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
418 PM EDT MON JUN 17 2013
INZ077-078-092-172045-
CLARK IN-SCOTT IN-WASHINGTON IN-
418 PM EDT MON JUN 17 2013
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
45 MPH WINDS...
AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
SALEM TO 8 MILES NORTHEAST OF PROSPECT...AND WERE NEARLY STATIONARY.
OCCASIONAL LIGHTNING...HEAVY RAIN...AND GUSTY WINDS TO 45 MPH ARE
EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
OWEN...
ROLLING HILLS...
VESTA AND SOUTH BOSTON...
INTERSTATE 65 BETWEEN MEMPHIS ROAD AND SCOTTSBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3852 8546 3845 8554 3845 8559 3843 8562
3839 8563 3838 8565 3845 8608 3866 8602
TIME...MOT...LOC 2017Z 242DEG 3KT 3855 8600 3845 8555
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
322 PM CDT MON JUN 17 2013
KYZ070-172050-
LOGAN KY-
322 PM CDT MON JUN 17 2013
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 45
MPH WINDS OVER LOGAN COUNTY...
AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF RUSSELLVILLE...MOVING
NORTHEAST AT 15 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN...AND GUSTY WINDS TO 45 MPH ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
RUSSELLVILLE...
ADAIRVILLE...
OAKVILLE AND FERGUSON...
CAVE SPRINGS...
CORINTH AND DENNIS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3665 8707 3693 8694 3684 8669 3683 8669
3664 8682 3664 8702
TIME...MOT...LOC 2021Z 204DEG 11KT 3670 8692
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
440 PM EDT MON JUN 17 2013
INZ091-092-KYZ030-031-172110-
CLARK IN-FLOYD IN-JEFFERSON KY-OLDHAM KY-
440 PM EDT MON JUN 17 2013
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...PEA
SIZED HAIL...AND 45 MPH WINDS OVER THE NORTHERN LOUISVILLE METRO
AREA...
AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH OF
NEW ALBANY TO 5 MILES WEST OF LA GRANGE...MOVING SOUTH AT 10 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN ...SMALL HAIL...AND GUSTY WINDS TO
45 MPH ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
PROSPECT AND GOSHEN...
STARLIGHT AND SCOTTSVILLE...
BUCKNER AND BENNETTSVILLE...
SPEED...
BELKNAP BEACH AND SELLERSBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3845 8543 3830 8542 3829 8543 3830 8545
3829 8546 3827 8543 3830 8597 3842 8600
3849 8600 3849 8596 3850 8595 3850 8589
3852 8588 3852 8586
TIME...MOT...LOC 2039Z 323DEG 10KT 3845 8585 3840 8547
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
451 PM EDT MON JUN 17 2013
KYZ054-172120-
MARION KY-
451 PM EDT MON JUN 17 2013
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 45
MPH WINDS OVER MARION COUNTY...
AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF LEBANON...NEARLY STATIONARY.
OCCASIONAL LIGHTNING...HEAVY RAIN...AND GUSTY WINDS TO 45 MPH ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
LEBANON...
FROGTOWN AND SAINT MARY...
LORETTO AND SAINT FRANCIS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3747 8535 3747 8537 3750 8549 3754 8549
3756 8552 3769 8545 3773 8541 3770 8537
3767 8537 3765 8535 3763 8522 3745 8532
TIME...MOT...LOC 2051Z 200DEG 4KT 3757 8539
13The Louisville radar (KLVX), 40 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
1 hail. Local standard time, as filed.
One inch hail fell in Clarksville, just across the Ohio River from Louisville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447463.